Hyperlipidemia

Hyperlipidemia is common in the posttransplant period. As with many of the other complications seen in the transplant recipient, this hyperlipidemia is often multifactorial. It has been noted that the pattern of increased lipids changes from the period of time on dialysis to the period after transplantation. Patients on hemodialysis often show increased triglycerides along with elevated LDL levels, the posttransplant period is characterized by a more type IIA pattern. Posttransplantation HDL levels, as well as LDL levels, may become elevated. In addition, other lipoproteins, e.g., lipoprotein A, are also elevated.

A number of the immunosuppressive medications used contribute to this hyperlipidemia. CsA tends to increase both LDL cholesterol as well as lipoprotein A. Tacrolimus may have less effect in this regard than CsA (perhaps secondary to the different carrier protein used by these drugs, CsA-lipoproteins and tacrolimus-albumin). Corticosteroids increase both LDL and HDL proportionally. There is evidence, however, that this increased HDL is not a "protective form of HDL". Rapamycin can produce marked elevations in triglycerides and the mechanism of this effect is currently under investigation.

Comorbid disease also can adversely effect the lipid profile in the posttransplant recipient. Diabetes can produce the typical hyperglyceridemia and hypercholes-terolemia seen in this patient population. Significant proteinuria can markedly elevate both LDL cholesterol and lipoprotein A. Finally, as hyperlipidemia is epidemic in the general population (possibly secondary to dietary factors) there is no reason to believe that the transplant recipient would be immune to these factors.

Treatment of hyperlipidemia in these patients broadly should follow the guidelines used for most patients with dyslipidemias. Special considerations in the transplant recipient are described below.

The serum levels of Hmg-CoA reductase inhibitors are increased by the concurrent use of cyclosporine, leading to an increased risk of rhabdomyolysis and liver dysfunction. It should be noted that this effect of CsA on Hmg CoA reductase inhibitors has marked drug variability, i.e., certain of the "Statin" levels are increased to a much greater extent than others. An increased incidence of rhabdomyolysis has also been observed with the use of fibrate-type agents. In patients with significant proteinuria, interventions that decrease proteinuria, e.g., institution of ACE inhibitors, also may improve the lipid profile. Finally, the utility of dietary intervention and weight loss, while difficult to institute in these patients, may also be of use.

Weight Loss New Years Resolution Success

Weight Loss New Years Resolution Success

Sure you haven’t tried this program before but you no doubt aren’t a stranger to the dieting merry go-round that has been plaguing your life up to this point.

Get My Free Ebook


Post a comment